Michigan, 2006Hail and Damaging Winds in Michigan, July 9, 2006
July 9, 2006 · NWS GRR · 9 events in 7 counties and zones
6 hail, 3 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $60,000
- Crop damage
- $35,000
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Jul 9, 2:00 PM EST, 4 hours 2 minutes earlier.
Area forecast discussion, Jul 9, 2:00 PM EST, 4 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
300 PM EDT SUN JUL 9 2006
.SHORT TERM...
CONVECTION TRYING TO FORM IN TO A LINE FROM NR GRB EASTWARD THROUGH
NORTHERN LOWER MI. SUFFICIENT CAPE AND SHEAR FOR SOME ORGANIZED
SEVERE WEATHER...ESPECIALLY ALONG AND NORTH OF ROUTE 20. BEST LIFT
ASSOCIATED WITH THE SHORTWAVE TRACKS THROUGH NORTHERN COUNTIES AS
WELL. WILL FEATURE LIKELY PROBABILITIES FOR THUNDERSTORMS EARLY
TONIGHT...MAINLY NORTH. WILL MENTION SOME GUSTY WINDS WITH THE
STORMS. THE FRONT PUSHES SOUTH THROUGH THE REGION
TONIGHT...SHIFTING SOUTH OF GRR BY MIDNIGHT. NORTHERN COUNTIES
SHOULD SEE LITTLE IN THE WAY OF PRECIP LATE TONIGHT.
THE FRONT DOES NOT SHIFT AS FAR SOUTH OF THE REGION ON MONDAY AS
THOUGHT EARLIER. THUS WILL NEED TO MONITOR PRECIPITATION
POTENTIAL...ESPECIALLY SOUTHERN AREAS MONDAY AFTERNOON. WILL
MAINTAIN A DRY FORECAST.
REALLY BIG DIFFERENCES SHOW UP IN THE MODELS CONCERNING THE
APPROACHING WAVE FROM THE SOUTHWEST TUESDAY INTO TUESDAY NIGHT. THE
NAM SHOWS A BIG AREA OF RAIN CLIPPING MY NORTHWEST COUNTIES WHILE
THE GFS HAS IT MOVING INTO THE DTX AREA. I HAVE ADDED A CHANCE FOR
STORM TUESDAY FOR MY SOUTHERN COUNTIES...CLOSER TO THE DEEPER
MOISTURE. I INCREASED POPS TUE NIGHT TO HIGH CHANCE GIVEN THE
APPROACHING WAVE.
.LONG TERM...
THE MAIN WEATHER FEATURE DURING THE EXTENDED PERIOD WILL BE THE
MOVEMENT OF A LOW THROUGH THE UPPER MIDWEST AND THE PASSAGE OF A
WARM FRONT ON WEDNESDAY.
THE WARM FRONT ASSOCIATED WITH THE LOW IN MINNESOTA IS PROGD TO MOVE
NORTHEAST THROUGH THE CWA VERY EARLY WEDNESDAY AND COULD BE THROUGH
THE CWA BY 12Z. A STRONG SOUTH FLOW WILL THEN BE IN PLACE AFTER
FROPA AND PWATS WILL BE NEAR 2 INCHES. THUS ANY STORMS THAT DEVELOP
COULD BE EFFICIENT RAIN PRODUCERS. IT/S WORTH NOTING THAT THE GFS IS
MUCH FARTHER SOUTHEAST WITH THE LOW THAN THE WRF IS AND AS SUCH
WOULD PROVIDE A BETTER CHANCE FOR HEAVY RAIN. FOR NOW WILL GO WITH
HIGH CHC POPS OVER THE ENTIRE CWA. THE ECMWF SPLITS THE DIFFERENCE
AND MOVES THE LOW OVER NORTHERN ILLINOIS INTO NORTHERN LOWER.
AFTER THE WARM FRONT MOVES THROUGH...WE/LL BE IN A PERIOD OF HEAT
WITH A RIDGE BUILDING OVER THE MIDDLE OF THE COUNTRY. AS 850 MB
TEMPS CLIMB UP TO AROUND 20C...SFC TEMPS SHOULD HOVER NEAR 90. WE/LL
KEEP A DRY FCST AFTER THURSDAY AS THE RIDGE BUILDS.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...SMALL CRAFT ADVISORY FOR NORTHERN
NEARSHORE ZONES LATE TONIGHT AND ALL ZONES ON MONDAY. SMALL CRAFT
ADVISORY THIS EVENING AROUND GRAND HAVEN.
&&
MJS 93
Hazardous weather outlook, Jul 9, 4:20 PM EST, 1 hour 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
520 PM EDT SUN JUL 9 2006
MIZ037>040-043>046-050>052-056>059-064>067-071>074-100945-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
520 PM EDT SUN JUL 9 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.
.DAY ONE...THIS EVENING AND TONIGHT
THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS EVENING OVER
ALL OF SOUTHWEST LOWER MICHIGAN. A LINE OF THUNDERSTORMS DEVELOPING
NEAR ROUTE 55 IS EXPECTED TO TRACK EAST SOUTHEAST THIS EVENING
REACHING ROUTE 20 BY 730 PM. IF THIS LINE HOLDS TOGETHER IT WOULD
REACH INTERSTATE 96 AREA AROUND 9 PM AND INTERSTATE 94 BY 11 PM. THE
GREATEST THREAT FOR SEVERE WEATHER IS MAINLY ALONG AND NORTH OF
ROUTE 20 WHERE THE POTENTIAL EXISTS FOR WIDESPREAD WIND GUSTS AROUND
60 MPH. IN ADDITION HAIL TO 1 INCH IN DIAMETER WILL BE POSSIBLE.
THE MAIN STORM MOTION WILL BE EAST SOUTHEAST AT 45 MPH. MOST OF THE
STORMS WILL HAVE BRIEF HEAVY RAINFALL...FREQUENT CLOUD TO GROUND
LIGHTING AND GUSTY WINDS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
AN UPPER LEVEL SYSTEM FROM THE PACIFIC OCEAN WILL MOVE INTO THE
GREAT LAKES DURING THE MID WEEK PERIOD. THIS SYSTEM WILL BE QUICK
TO MOVE IN BUT SLOW TO LEAVE. IT WILL BE THE FIRST SYSTEM IN SOME
TIME THAT WILL TAP GULF MOISTURE. AS A RESULT OF THE SLOW MOVEMENT
OF THE SYSTEM ITSELF AND GULF MOISTURE BEING DRAWN INTO IT...SOME
LOCALIZED HEAVY RAINFALL IS POSSIBLE OVER ALL OF SOUTHWEST
MICHIGAN WEDNESDAY INTO THURSDAY. URBAN AND SMALL STREAM FLOODING
IS A GOOD POSSIBILITY. SEVERE THUNDERSTORMS ARE NOT AS MUCH A
THREAT WITH THIS SYSTEM AS IS THE HEAVY TO VERY HEAVY RAINFALL.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.
LMZ844>849-100945-
ST JOSEPH TO SOUTH HAVEN-SOUTH HAVEN TO HOLLAND-
HOLLAND TO GRAND HAVEN-GRAND HAVEN TO WHITEHALL-
WHITEHALL TO PENTWATER-PENTWATER TO MANISTEE-
520 PM EDT SUN JUL 9 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THERE IS AN INCREASED RISK FOR RIP CURRENTS FROM HOLLAND TO
WHITEHALL THIS EVENING AS SOUTHWEST WINDS WERE CREATING SOME WAVES
UP AROUND 4 FEET.
THERE IS THE RISK OF STRONG TO SEVERE THUNDERSTORMS WITH GUSTY
WINDS AND LOCALLY HIGHER WAVES THIS EVENING. FREQUENT LIGHTNING MAY
ACCOMPANY THE STRONGEST STORMS.
WINDS WILL SHIFT TO THE NORTH BEHIND THE FRONT AND INCREASE. THIS
WILL RESULT IN HAZARDOUS WAVES FOR SMALL CRAFT MAINLY NORTH OF
WHITEHALL AFTER MIDNIGHT. IN ADDITION AN INCREASED RISK FOR RIP
CURRENTS WILL EXIST NORTH OF HOLLAND.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
HAZARDOUS WAVES TO SMALL CRAFT WILL EXIST ON MONDAY. IN ADDITION AN
INCREASED RISK FOR RIP CURRENTS WILL EXISTS.
IN THE WEDNESDAY AND THURSDAY TIME FRAME... THUNDERSTORMS WITH
HEAVY RAINFALL AND FREQUENT LIGHTING ARE EXPECTED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.
WDM MJS
Thunderstorm Wind, Mason
- When
- July 9, 6:02 PM EST
- Where
- Mason County, Walhalla
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 43.950, -86.117
Trees were blown down on wires near the intersection of Route 10 and Schoenherr Road.
Hail, Oceana
- When
- July 9, 7:27 PM EST
- Where
- Oceana County, Walkerville
- Measured
- 1 in hail
- Property damage
- $5,000
- Crop damage
- $5,000
- Reported by
- BROADCAST MEDIA
- Coordinates
- 43.717, -86.117
One inch diameter hail was reported three miles south of Walkerville.
Hail, Newaygo
- When
- July 9, 7:50 PM EST to 8:00 PM EST
- Where
- Newaygo County, White Cloud
- Measured
- 1 in hail
- Property damage
- $5,000
- Crop damage
- $5,000
- Reported by
- BROADCAST MEDIA
- Coordinates
- 43.550, -85.767
Broadcast media reported one inch hail in and near White Cloud.
Hail, Newaygo
- When
- July 9, 8:13 PM EST
- Where
- Newaygo County, Big Prairie
- Measured
- 1 in hail
- Property damage
- $5,000
- Crop damage
- $5,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 43.517, -85.650
Law enforcement reported one inch hail in Big Prairie.
Hail, Ottawa
- When
- July 9, 8:35 PM EST to 8:47 PM EST
- Where
- Ottawa County, Ferrysburg
- Measured
- 0.75 in hail
- Property damage
- $5,000
- Crop damage
- $5,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 43.083, -86.217
The public reported three quarters inch hail in Ferrysburg.
Hail, Mecosta
- When
- July 9, 8:45 PM EST
- Where
- Mecosta County, Big Rapids
- Measured
- 0.88 in hail
- Property damage
- $5,000
- Crop damage
- $5,000
- Reported by
- COOP STATION
- Coordinates
- 43.700, -85.483
Seven eighths inch hail was reported three miles south of Big Rapids.
Hail, Ottawa
- When
- July 9, 8:50 PM EST to 8:55 PM EST
- Where
- Ottawa County, Coopersville
- Measured
- 1 in hail
- Property damage
- $15,000
- Crop damage
- $10,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 43.067, -85.950
Numerous reports of three quarters to one inch hail were received from across Ottawa county.
Thunderstorm Wind, Montcalm
- When
- July 9, 9:30 PM EST
- Where
- Montcalm County, Greenville
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 43.167, -85.250
A couple of trees were blown down onto power lines in Greenville.
Thunderstorm Wind, Ionia
- When
- July 9, 10:30 PM EST
- Where
- Ionia County, Portland
- Measured
- 54 kt (62 mph) estimated gust
- Property damage
- $5,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.867, -84.917
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in California, July 9 to 31, 20061 death · 18 injured · $12 million · 2 events
- High Surf in Guam, July 9, 20061 death · 1 injured · 1 event
- Flash Flooding and Hail in Wisconsin, July 9, 2006$227,000 · 1.75 in hail · 33 events
- Tornadoes and Flash Flooding in Colorado, July 9, 2006$100,000 · F1 · 7 events
- Hail and Damaging Winds in Michigan, July 9, 2006$106,000 · 2 in hail · 5 events
- Hail and Damaging Winds in Michigan, July 9, 2006$56,000 · 62 kt wind · 10 events
- Hail and Damaging Wind in Wisconsin, July 9, 2006$25,000 · 55 kt wind · 4 events
- Flash Flood in Colorado, July 9, 2006$20,000 · 1 event
- High Surf in Hawaii, July 9 to 13, 200610 events
- Marine Thunderstorm Winds and Waterspouts in Lake Michigan, July 9, 20065 events
- Marine Thunderstorm Winds in Lake Michigan, July 9, 20065 events
- Marine Thunderstorm Winds in Lake Michigan, July 9, 20064 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5524876, 5524877, 5524878, 5524879, 5524880, 5524881, 5524882, 5524883, 5524884.